Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 2022, 10:25 AM CDT for Chickasaw County, Howard County, Iowa. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2022, 10:25 AM CDT (15:25 UTC)
- Expired
- Jun 15, 2022, 11:05 AM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Howard County, IA
The radar
The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:35 AM CDT | HAIL 0.88 | 1 S Alta Vista, IA | TORRENTIAL RAINFALL AS WELL. |
| Jun 15, 10:41 AM CDT | HAIL 0.7 | Davis Corners, IA | |
| Jun 15, 10:45 AM CDT | HAIL 0.7 | Lime Springs, IA | |
| Jun 15, 10:52 AM CDT | HAIL 0.7 | Cresco, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1945 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
787
WUUS53 KARX 151525
SVRARX
IAC037-089-151615-
/O.NEW.KARX.SV.W.0074.220615T1525Z-220615T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1025 AM CDT Wed Jun 15 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Howard County in northeastern Iowa...
Northern Chickasaw County in northeastern Iowa...
* Until 1115 AM CDT.
* At 1024 AM CDT, a severe thunderstorm was located near Elma, or 13
miles east of Osage, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. Trees and power lines were downed near
Rudd around 1010 am.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lime Springs around 1045 AM CDT.
Cresco around 1050 AM CDT.
Other locations impacted by this severe thunderstorm include Lylahs
Marsh County Park, Vernon Springs County Park, Saratoga, County Roads
B 33 And T 76, County B 17 And Bell Avenue, Maple Leaf and Vernon
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4338 9255 4350 9222 4350 9208 4321 9208
4310 9255
TIME...MOT...LOC 1524Z 238DEG 45KT 4327 9254
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Baumgardt3 follow-up statements
936
WWUS53 KARX 151538
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1038 AM CDT Wed Jun 15 2022
IAC037-089-151615-
/O.CON.KARX.SV.W.0074.000000T0000Z-220615T1615Z/
Howard IA-Chickasaw IA-
1038 AM CDT Wed Jun 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR HOWARD AND NORTHEASTERN CHICKASAW COUNTIES...
At 1037 AM CDT, a severe thunderstorm was located near Elma, or 12
miles west of Cresco, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. Small brances and pea sized hail were
reprted in Colwell at 1030 am. Nickel sized hail was
reported in Alta Vista at 1038 am.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Lime Springs around 1045 AM CDT.
Cresco around 1055 AM CDT.
Other locations impacted by this severe thunderstorm include Vernon
Springs County Park, Saratoga, Maple Leaf, Vernon Springs, Bonair,
County Roads V 58 And A 46 and Hayden Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4350 9222 4350 9208 4321 9208 4313 9242
4340 9250
TIME...MOT...LOC 1537Z 240DEG 44KT 4332 9235
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Baumgardt340
WWUS53 KARX 151547
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1047 AM CDT Wed Jun 15 2022
IAC037-089-151615-
/O.CON.KARX.SV.W.0074.000000T0000Z-220615T1615Z/
Howard IA-Chickasaw IA-
1047 AM CDT Wed Jun 15 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR EASTERN HOWARD AND NORTHEASTERN CHICKASAW COUNTIES...
At 1045 AM CDT, severe thunderstorms were located along a line
extending from Lime Springs to near Jerico, moving northeast at 50
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement. Nickel sized hail was reported near Alta
Vista at about 1040 am.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Cresco around 1055 AM CDT.
Other locations impacted by these severe thunderstorms include
Vernon Springs County Park, Schley, Davis Corners, Vernon Springs,
Bonair, Saude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4350 9222 4350 9208 4321 9208 4317 9226
4344 9238
TIME...MOT...LOC 1545Z 238DEG 44KT 4344 9229 4322 9219
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Baumgardt198
WWUS53 KARX 151605
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1105 AM CDT Wed Jun 15 2022
IAC037-089-151614-
/O.CAN.KARX.SV.W.0074.000000T0000Z-220615T1615Z/
Howard IA-Chickasaw IA-
1105 AM CDT Wed Jun 15 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HOWARD AND
NORTHEASTERN CHICKASAW COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4350 9222 4350 9208 4321 9208 4317 9226
4344 9238
TIME...MOT...LOC 1602Z 238DEG 45KT 4355 9204 4333 9194
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:00 AM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 15, 7:00 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 700 AM CDT Wed Jun 15 2022 .DISCUSSION...(Today through Tuesday) Issued at 213 AM CDT Wed Jun 15 2022 Key Messages: - Heavy rain, strong winds, and hail possible this morning for much of the area - Severe weather threat increases this afternoon with hazards of tornadoes, very large hail, and damaging winds. - Quiet latter half of the week, seasonable temperatures for the weekend, and potential warm up into next week. THIS MORNING'S STORMS: Have been monitoring stronger storms overnight advecting from Iowa. While these have been associated with a weak cold surface boundary, the accompanying surface low will advect northeast out of Nebraska early this morning, resulting in a subsequent round of strong to severe storms. The guiding upper level pulse and associated vorticity maxima will guide these more widespread storms from northeast Iowa into southeast Minnesota and central Wisconsin. Instability is expected to remain elevated with a clingy cap covering our forecast area; resulting in hazards of hail, heavy rain, and strong winds. Precipitable water values will be near 2.0", +2.5 standardized anomalies according to NAEFS/ENS, resulting in possible flash flooding. These storms are expected to exit central Wisconsin into the late morning. SEVERE WEATHER THIS AFTERNOON: In the afternoon, a higher impact event is still slated on tap as the upper level trough and associated mid level vorticity lobes slide by; driving a surface boundary from northwest to southeast. The SBCAPE pool builds to ~3500 J/kg (HREF;15.00Z) with steepening low level lapse rates, afternoon warming, and 70F surface dewpoint temperatures. Sufficient shear will be aided by a 50kt 700mb jet, providing some clockwise rotation for the hodograph in the 2-4km height range. From 0-3km, HREF continues to include 40-50kt of bulk shear, supportive of supercells. While initial model soundings suggest 0-1km isn't strongly backed, mostly speed shear (~20kts) in high resolution model hodographs, if a mesoscale low forms, the risk for large tornadoes would increase given the resultant increase in hodograph curvature. Regardless, a thin axis of prefrontal 0-1km storm relative helicity values will approach 200 m2s2 from northeast Iowa into central Wisconsin. Very large hail (2+") will also be possible with the large, fat CAPE profiles and steep lapse rates within the growth hail zone. The storm prediction center has continued an enhanced outlook for much of the forecast area given the aforementioned parameters, including 30% hatching for wind/hail, and 10% for tornadoes. THURSDAY THROUGH WEDNESDAY: Latter half of the week continues to look less active as an amplified upper level ridge traverses the Midwest. Temperatures remain seasonable through the weekend. While this ridge persists into early next week, deterministic models hint at possible precipitation chances with sneaky upper level pulses sliding along northwest flow. GEFS/EPS contains little agreement among members for the 15.00Z forecast hour. Temperatures increase back to above seasonable for the new work week, with the ECMWF Shift of Tails focused to our north and west in central Minnesota. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 645 AM CDT Wed Jun 15 2022 Showers and thunderstorms will continue to be in the area through the morning and into the afternoon. Some of the storms may be strong to severe...especially early this afternoon. Did include some preliminary wind gusts with the storms, however these may be increased depending on the location of the stronger storms. The storms appear to exit the TAF sites around 21 or 22z. VFR/MVFR ceilings may accompany the storms this morning with some patchy MVFR/IFR visibilities. Low level wind shear is expect later tonight after 10Z. && .HYDROLOGY... Issued at 256 PM CDT Tue Jun 14 2022 Overnight, many areas across the forecast area received 1-2" of precipitation. The present moist, tropical air mass contains high precipitable water values, nearing 2 inches, and high warm cloud layers, averaging 12,000 ft. Therefore, rainfall rates of 1-2"/hr will be possible for much of the area today. Subsequent rounds of precipitation this morning and afternoon will present flash flooding concerns with HREF guidance suggesting localized 3"+ possible. Areas that have been affected by higher amounts in the previous couple of days will be more susceptible to flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JAR AVIATION...Zapotocny HYDROLOGY...JAR
Hazardous weather outlook, Jun 15, 4:26 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 426 AM CDT Wed Jun 15 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 426 AM CDT Wed Jun 15 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible this morning. Primary hazards are heavy rain with localized flooding, strong winds, and hail. Severe storms are likely this afternoon into the evening. Hazards include very large hail, tornadoes, damaging winds, and heavy rain. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAR
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:35 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 26 min |
| Jun 15, 3:02 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Mitchell | 58 min |
| Jun 15, 3:37 AM CDT | Special Weather Statement | ARX | Fayette | 38 min |
| Jun 15, 9:47 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 43 min |
| Jun 15, 10:52 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 38 min |
| Jun 15, 11:32 AM CDT | Areal Flood Advisory | ARX | Floyd, Howard, Mitchell | 4 hr |
| Jun 15, 5:09 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 36 min |
| Jun 15, 5:17 PM CDT | Tornado Warning | ARX | Clayton | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.